Alert archive / New Mexico / Red Flag Warnings in 2022
Red Flag Warning 34, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 30, 2022, 2:25 PM CDT for Culberson County, Texas; 4 counties in New Mexico. It took effect at May 1, 2022, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2022, 2:25 PM CDT (19:25 UTC)
- In effect from
- May 1, 2022, 1:00 PM CDT
- Expired
- May 1, 2022, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4305 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058 WWUS84 KMAF 301925 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 225 PM CDT Sat Apr 30 2022 NMZ116>118-TXZ270>273-011000- /O.NEW.KMAF.FW.W.0034.220501T1800Z-220502T0300Z/ /O.NEW.KMAF.FW.A.0032.220502T1600Z-220503T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 225 PM CDT Sat Apr 30 2022 /125 PM MDT Sat Apr 30 2022/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /12 PM MDT TO 10 PM CDT /9 PM MDT/ SUNDAY FOR RELATIVE HUMIDITY OF 11% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE SACRAMENTO AND GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, AND CULBERSON COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM 11 AM CDT/10 AM MDT TO 10 PM CDT/9 PM MDT MONDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND ADJACENT AREAS IN WEST TEXAS... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...Warning, Sunday afternoon through Sunday evening. Watch, late Monday morning through Monday evening. * WINDS...Warning, Southwest 20 to 30 mph with gusts up to 35 mph. Watch, West 30 to 40 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...7 or extreme. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ119-TXZ059-060-067-274>278-011000- /O.NEW.KMAF.FW.A.0032.220502T1600Z-220503T0300Z/ Lea-Loving-Winkler-Ward-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- 225 PM CDT Sat Apr 30 2022 /125 PM MDT Sat Apr 30 2022/ ...FIRE WEATHER WATCH IN EFFECT FROM 11 AM CDT/10 AM MDT TO 10 PM CDT/9 PM MDT MONDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO AND ADJACENT AREAS IN WEST TEXAS... * AFFECTED AREA...Loving, Winkler, Ward, Lea, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains and Davis Mountains Foothills. * TIMING...late Monday morning through Monday evening. * WINDS...West 20 to 30 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
2 follow-up statements
697 WWUS84 KMAF 010853 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 353 AM CDT Sun May 1 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SACRAMENTO FOOTHILLS, CHAVEZ AND EDDY COUNTY PLAINS, AND MOST OF CULBERSON COUNTY... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR RELATIVE HUMIDITY OF 11% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO SOUTH TO LOWER BREWSTER COUNTY... NMZ116>118-TXZ270>273-030300- /O.CON.KMAF.FW.W.0034.220501T1800Z-220502T0300Z/ /O.CON.KMAF.FW.A.0032.220502T1600Z-220503T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 353 AM CDT Sun May 1 2022 /253 AM MDT Sun May 1 2022/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR RELATIVE HUMIDITY OF 11% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...Warning...From 1 PM CDT /noon MDT/ this afternoon to 10 PM CDT /9 PM MDT/ this evening. Watch...From Monday evening through Monday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ119-TXZ059-060-067-274>278-030300- /O.CON.KMAF.FW.A.0032.220502T1600Z-220503T0300Z/ Lea-Loving-Winkler-Ward-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- 353 AM CDT Sun May 1 2022 /253 AM MDT Sun May 1 2022/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR RELATIVE HUMIDITY OF 11% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER... * AFFECTED AREA...Loving, Winkler, Ward, Lea, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains and Davis Mountains Foothills. * TIMING...From Monday morning through Monday evening. * WINDS...West 10 to 20 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ 44
796 WWUS84 KMAF 011854 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 154 PM CDT Sun May 1 2022 NMZ116>118-TXZ270>273-021000- /O.CON.KMAF.FW.W.0034.000000T0000Z-220502T0300Z/ /O.CON.KMAF.FW.A.0032.220502T1600Z-220503T0300Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 154 PM CDT Sun May 1 2022 /1254 PM MDT Sun May 1 2022/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS, SACRAMENTO FOOTHILLS, CHAVEZ AND EDDY COUNTY PLAINS, AND MOST OF CULBERSON COUNTY... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20- FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO SOUTH TO LOWER BREWSTER COUNTY... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...Warning...From 1 PM CDT/noon MDT this afternoon to 10 PM CDT/9 PM MDT this evening. Watch...From Monday morning through Monday evening. * WINDS...Warning...Southwest 15 to 25 mph with gusts up to 30 mph. Watch...West 20 to 30 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ119-TXZ059-060-067-274>278-021000- /O.CON.KMAF.FW.A.0032.220502T1600Z-220503T0300Z/ Lea-Loving-Winkler-Ward-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- 154 PM CDT Sun May 1 2022 /1254 PM MDT Sun May 1 2022/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20- FT WINDS OF 20 MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR SOUTHEAST NEW MEXICO SOUTH TO LOWER BREWSTER COUNTY... * AFFECTED AREA...Loving, Winkler, Ward, Lea, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains and Davis Mountains Foothills. * TIMING...From Monday morning through Monday evening. * WINDS...West 15 to 25 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...4 or near critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions will have the potential to grow into dangerous wind-driven wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 30, 12:49 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 30, 12:49 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1249 PM CDT Sat Apr 30 2022 ...New AVIATION... .AVIATION... (18Z TAFS) Issued at 1240 PM CDT Sat Apr 30 2022 Cold front blew through the area this morning with a gusty N wind. By midday wind has veered around to E/NE and speeds beginning to taper off. Wind should be E to SE by morning with low clouds moving into the Permian Basin and SE NM... have added mention of MVFR cigs at MAF and HOB. Good chance of storms tomorrow but have not added yet as should be at end of TAF period or later. && .SHORT TERM... (Today through Sunday afternoon) Issued at 340 AM CDT Sat Apr 30 2022 A cold front will progress through the northern two-thirds of forecast area this morning with temps dipping a solid 5-10 degrees cooler than what we experienced yesterday. A very temperate forecast in store for Saturday as a modest pressure gradient pattern, dry air aloft, and near-normal temperatures will create for quite a beautiful Saturday areawide. Highs in the 80s will be common with the warmest temps confined to the lower RGV where 90s will still be in the forecast. Sunday will see a return of what we normally would be accustomed to for spring in WTX and SE NM as the dryline is forecast to push back west of the Pecos River valley and remain stationary until later tomorrow afternoon. A shortwave trough will press southeast through the Great Basin with a lead wave rotating out of southern NM and into our neck of the woods late Sunday. This will enhance the risk of thunderstorm development along and east of the dryline where the airmass will be primed, as well as increasing deep-layer shear thanks to the jet max associated with the lead wave. A slight risk via SPC is located over the Permian Basin down to the Stockton Plateau with western edge bisecting the Pecos river valley. General consensus will be large hail and strong winds as the dominant impacts, especially further north where modest height-falls and shear maximum will be co-located which would sustain stronger updraft probability for any storm that initializes. Current guidance indicates at least some widely-scattered convection developing across the Upper Trans Pecos and northern Permian Basin, so it'll be something to monitor closely. The good news in all this will be the rainfall potential as modest airmass will allow for locally moderate to heavy rainfall in areas impacted. && .LONG TERM... (Sunday night through Friday) Issued at 340 AM CDT Sat Apr 30 2022 Sunday night, the dryline is forecast to be over the western mountains, with severe convection along and east of this feature as a shortwave moves through the region. As a mid-level jet passes to the north, and a 45+kt LLJ develops, deep-layer shear will increase to 100kts or better, especially over the north. Optimal helicities for tornadoes will be up in the Panhandle northward, but will be high enough down here that a twister can't be ruled out. Large hail looks more likely, w/mid-level lapse rates 8-9C/km, as does damaging winds, w/dcapes in excess of 1000 J/kg. These parameters will weaken as the evening wears on. Needless to say, overnight lows will be well above normal. Monday, an upper trough will pass through the region, and leeside troughing on the Front Range will induce westerly downslope winds, increasing thicknesses and sending temperatures soaring into the 90s most locations. This will result in a return of widespread critical fire weather. See fire weather discussion below for more details. Monday night, a cold front will attempt to backdoor the northeast zones, shaving a few degrees off of Tuesday's highs there. Elsewhere, temperatures should be similar to Monday's. A secondary trough will move into the central Rockies Tuesday, setting up southwest flow aloft over West Texas and Southeast New Mexico. A weak dryline will set up over the eastern zones, and isolated convection will be possible over the lower Trans Pecos. Tuesday night, the dryline will retreat to mid-CWA as a LLJ advects Gulf moisture back into the east. Wednesday, the upper trough will dig a little farther south and east, although long-range models are in disagreement on timing/placement of this feature by then. Large - scale ascent ahead of this feature may initiate convection along/east of the dryline Wednesday/Wednesday night, w/best chances over the northeast zones. Temperatures Wednesday should be similar to Tuesday's. A cold front will move into the area Wednesday night and Thursday, but have little effect on Thursday's temperatures. The trough will eject east Thursday/Thursday night, and weak ridging will begin building into the regain Friday, ramping temperatures back into the 90s most locations. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 85 64 93 / 0 50 50 0 Carlsbad 57 90 56 90 / 0 30 10 0 Dryden 67 85 68 95 / 0 30 30 0 Fort Stockton 65 88 64 93 / 0 40 30 0 Guadalupe Pass 57 85 58 82 / 0 20 0 0 Hobbs 55 84 58 89 / 0 50 30 0 Marfa 49 87 50 87 / 0 30 10 0 Midland Intl Airport 61 85 64 92 / 0 50 40 0 Odessa 62 84 65 92 / 0 50 40 0 Wink 61 87 59 93 / 0 50 30 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....44 AVIATION...72
Hazardous weather outlook, Apr 30, 3:35 AM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 335 AM CDT Sat Apr 30 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-010845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 335 AM CDT Sat Apr 30 2022 /235 AM MDT Sat Apr 30 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Rangeland Fire Danger Statement is in effect through early this evening for elevated fire weather conditions over Southeast New Mexico and most of West Texas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk of severe storms Sunday afternoon and evening, mainly over the northern Permian Basin and Western Low Rolling Plains. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:25 PM CDT | Fire Weather Watch | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves and 2 more | 38 hr |
Nearby
Red Flag Warnings in New Mexico, 2022Red Flag Warnings in Texas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.